Virginia, 2005

Damaging Wind in Virginia, June 22, 2005

June 22, 2005 · NWS LWX · 1 event in 1 county or zone

On June 22, a large area of strong thunderstorms broke out in response to strong instability and an upper-level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

On June 22, a large area of strong thunderstorms broke out in response to strong instability and an upper-level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 3:40 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 22, 3:40 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT WED JUN 22 2005

.SHORT TERM (REST OF TONIGHT)...

KLWX WSR-88D AND TBWI RADAR IMAGES SHOW ISOLATED THUNDERSTORMS
PRESSING SOUTH THROUGH OUR NORTHERN CWA. ACTIVITY IS MOVING SOUTH
AT 25 MPH OR SO...AND SHOULD HAVE ENOUGH FUEL FOR 2-4 HOURS OF
LIFE BEFORE FIZZLING OUT. AM DOING A QUICK UPDATE TO EXPAND PRE-
EXISTING 20 POPS NEAR THE PA BORDER SOUTH TO INCLUDE MUCH OF OUR
CWA. UPDATED SHOULD BE OUT BY 5 PM.

&&

.PREVIOUS DISCUSSION...
(ISSUED 327 PM EDT WED JUN 22 2005)

SHORT TERM (TNGT/THU)...

CD FNT ON PA/MD BRDR TRACKING S. POST RW CLRG HAS ALLOWED FOR
HTG..LOW LVL INSTABILITY...AND SOME SCT CELLS TO POP ACROSS CENTRAL
PA. THESE WL NEED TO BE WATCHED FOR THE RMDR OF THE AFTN. COVERAGE
WL BE LOW. WL HV A RMDR OF THE AFTN PD FOR THE NE MD GROUP. WELL
SEE HOW WELL THOSE HOLD TOGETHER...BUT FOR NOW WL JUST LET RDR
PERSON HANDLE ANY OTHERS W/ NOWCASTS.

THESE SHOULD DIE OFF QUICKLY W/ WANING INSOLATION...AND CU WL DEPART
AS WELL LVG CLR SKIES OVRNGT. SHOULD BE A VERY COMFORTABLE NGT...WE
MAY NOT SEE THE LIKES OF IT AGN FOR AWHILE. SO ENJOY...

LKWISE THU SHOULD BE A VERY NICE DAY. SUNNY SKIES...LO
HUMIDITY...L80S FOR HIGHS.

WOODY

LONG TERM (THU NIGHT-WED)

STRONG UPPER RIDGE OVR THE PLAINS WILL EXPAND NORTH AND EAST THROUGH
THE WEEKEND AND DOMINATE THE MID ATL REGION THROUGH THE FORSEEABLE
FUTURE. A CDFNT WILL TRY TO APPROACH THE AREA FROM THE NORTH LATE
SUN...HOWEVER RIDGE LOOKS TOO STRONG (>590DAM HEIGHTS) SO EXPECTING
THIS FRONT TOO WEAKEN AND STALL SOMEWHERE ACROSS PA ON SUN. WILL
THEREFORE MAINTAIN A DRY FCST WITH PLENTY OF SUN AND ABOVE NORMAL
TEMPS THROUGH THE ENTIRE EXTENDED PERIOD.

TROPICS...MODEL GUIDANCE CONTINUES TO SUGGEST A STRONG TROPICAL WAVE
AFFECTING THE SOUTHEAST COAST AND THE BAHAMAS SAT AND SUN.
CLIMOTOLOGICALLY SPEAKING IS STILL TOO EARLY IN THE SEASON TO SEE
ANY TROPICAL DEVELOPMENT IN THIS PART OF THE ATLC SO WILL DISREGARD
VARIOUS MODEL SOLUTIONS OF ANY POTENTIAL DEVELOPMENT. IN ANY
CASE...ASSOCIATED WX WITH THIS DISTURBANCE EXPECTED TO REMAIN WELL
SOUTH OF THE LOCAL AREA.

ROSA

AVIATION...VFR THRU THE PD. COULD BE SOME LGT FG DVLP OVRNGT AFTER
TDAS RA...BUT BTWN LO AMTS AND SHORT NGT WOULD NOT XPCT VSBY TO BE
RESTRICTED.

MARINE...NO FLAGS ON THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATE...PELOQUIN
SHORT TERM...WOODY
LONG TERM...ROSA
Hazardous weather outlook, Jun 22, 9:56 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1056 AM EDT WED JUN 22 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1056 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sterling radar (KLWX), 61 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
June 22, 4:50 PM EST
Where
Frederick County, Clear Brook
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -78.100

Powerlines down in Clear Brook Road and Midletown Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452013.